Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Chicago, IL

August 23, 2002Iroquois County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 23, 2002, 4:28 AM CDT for Iroquois County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 4:28 AM CDT (09:28 UTC)
Expired
Aug 23, 2002, 10:00 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3144 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3144 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 230928
FFWCHI
ILC075-231500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
428 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 AM CDT

* AT 428 AM CDT...WEATHER SERVICE RADAR ESTIMATED THAT BETWEEN 1 AND 
2 INCHES OF RAIN HAD FALLEN ACROSS SOUTHWEST IROQUOIS COUNTY. 
IROQUOIS COUNTY SHERIFF REPORTED MINOR FLOODING IN LODA AT 420 AM. 
ADDITIONAL HEAVY RAIN WILL CONTINUE THROUGH THE MORNING HOURS. THIS 
HEAVY RAIN WILL CAUSE MORE SIGNIFICANT FLOODING LATER THIS MORNING.

* SOME LOCATIONS AFFECTED INCLUDE...
  BUCKLEY...
  CISSNA PARK...
  LODA...
  MILFORD...
  ONARGA...

BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4077 8760 4055 8759 4055 8806 4076 8805

CMS

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:30 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 23, 1:30 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
130 AM CDT FRI AUG 23 2002

PRELIMINARY GRIDDED DISCUSSION

BURNING QUESTION THIS MORNING IS WHETHER TO EXTEND THE WATCH FOR
SOUTHERN TIER OF 3 OR 4 COUNTIES.  STRONGEST OVERRUNNING PRESENTLY
FOCUSED TO THE SOUTH AND TO THE WEST OF THESE COUNTIES.  AS NOTED
IN PMDHMD...AVN AT LEAST IN ITS QPF SEEMS TO HAVE A BETTER HANDLE ON
NORTHWARD EXTEND OF THINGS IN THE MISSISSIPPI VALLEY. OVERRUNING
LIFT BEING AIDED BY STRONG DIVERGENCE IN REAR ENTRANCE REGION OF
JET...WHICH IS FORECAST BY BOTH ETA AND AVN TO PROPAGATE EAST ACROSS
OUR AREA THIS MORNING WHICH COULD EDGE PRECIP AXIS NORTHWARD INTO
OUR CWFA.  ANOTHER FACTOR IS THE 4 INCH PLUS RAINS WHICH FELL JUST 4
DAYS AGO ACROSS SOUTHERN PART OF SOUTHERN TIER SO GUIDANCE VALUES ON
COUNTYWIDE BASIS ARE PROBABLY TOO HIGH. SINCE FAR SOUTH ALSO SEEMS
LIKELY TO RECEIVE THE HEAVIEST RAINS TODAY, PRESENT INTENT IS TO GO
AHEAD AND EXTEND THE WATCH FOR LIVINGSTON, FORD, IROQUOIS AND BENTON
COUNTIES UNTIL NOON.  WILL MAKE FINAL DECISION AS FORECAST DEADLINE
APPROACHES AIDED BY LATER TRENDS IN SATELLITE/RADAR IMAGERY.

UNDER INFLUENCE OF INCREASING NORTHWEST FLOW ALOFT FRONT SHOULD PUSH
WELL SOUTH OVERNIGHT ALLOWING COOLER DRIER AIRMASS TO TAKE OVER UFN.
WIGGLES IN THE NORTHWEST FLOW TO BRING VARYING CLOUD COVER BUT
MINIMAL PRECIP THREAT, AS PER CURRENT FORECAST.  SHORT TERM TEMPS IN
GOING GRIDS CLOSE TO COMPROMISE OF LATEST MOS SO FEW CHANGES PLANNED
TO THE GOING FORECAST, EITHER SHORT TERM OR EXTENDED.

.CHI...FLASH FLOOD WATCH TODAY LIVINSTON...FORD...IROQUOIS AND
BENTON COUNTIES.

KAPLAN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:59 AM CDTFlash Flood WarningLOTFord6 hr
Aug 23, 9:15 AM CDTFlash Flood WarningLOTFord, Iroquois4 hr
Aug 23, 10:15 AM CDTFlash Flood WarningLOTFord, Iroquois3 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.